Alert archive / North Dakota / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Aug 14, 2024, 11:35 AM CDT for Burleigh County, McLean County, Morton County, North Dakota. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2024, 11:35 AM CDT (16:35 UTC)
- Expired
- Aug 14, 2024, 12:57 PM CDT
- In force
- 82 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Burleigh County, ND, McLean County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 26 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WGUS53 KBIS 141635
FFWBIS
NDC015-055-059-141945-
/O.NEW.KBIS.FF.W.0004.240814T1635Z-240814T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
1135 AM CDT Wed Aug 14 2024
The National Weather Service in Bismarck has issued a
* Flash Flood Warning for...
Central Burleigh County in south central North Dakota...
Southeastern McLean County in south central North Dakota...
Northeastern Morton County in south central North Dakota...
* Until 245 PM CDT.
* At 1135 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Additional rainfall amounts of 2 to 4 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bismarck, Mandan, Lincoln, Wilton, Wing, Regan, Baldwin, Mcdowell
Dam Recreation Area, Double Ditch Indian Village and Fort Abraham
Lincoln State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4700 10092 4702 10088 4704 10088 4705 10089
4724 10081 4718 10011 4672 10068 4682 10099
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
Smith1 follow-up statement
590
WGUS73 KBIS 141757
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
1257 PM CDT Wed Aug 14 2024
NDC015-055-059-141807-
/O.CAN.KBIS.FF.W.0004.000000T0000Z-240814T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-McLean ND-Morton ND-
1257 PM CDT Wed Aug 14 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL BURLEIGH,
SOUTHEASTERN MCLEAN AND NORTHEASTERN MORTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM CDT Wednesday for
portions of south central and southeast North Dakota.
&&
LAT...LON 4700 10092 4702 10088 4704 10088 4705 10089
4724 10081 4718 10011 4672 10068 4682 10099
$$
SmithWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 11:06 AM CDT, 29 minutes earlier. Its key messages:
- Thunderstorms producing torrential rainfall are likely across central North Dakota today. The highest risk for flash flooding is along the Interstate 94 corridor from Glen Ullin to Jamestown, and the Highway 200 corridor from Beulah to Carrington.
- Isolated severe storms are possible across all of western and central North Dakota today. In addition to heavy rain, the main expected hazards are hail up to quarter size and winds up to 60 mph.
- Quieter weather is expected Friday into early next week, with a slight warming trend through the weekend.
Area forecast discussion, Aug 14, 11:06 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1106 AM CDT Wed Aug 14 2024 .KEY MESSAGES... - Thunderstorms producing torrential rainfall are likely across central North Dakota today. The highest risk for flash flooding is along the Interstate 94 corridor from Glen Ullin to Jamestown, and the Highway 200 corridor from Beulah to Carrington. - Isolated severe storms are possible across all of western and central North Dakota today. In addition to heavy rain, the main expected hazards are hail up to quarter size and winds up to 60 mph. - Quieter weather is expected Friday into early next week, with a slight warming trend through the weekend. && .UPDATE... Issued at 1106 AM CDT Wed Aug 14 2024 A more organized cluster of thunderstorms is entering the Bismarck/Mandan area. While thunderstorms are not as intense as yesterday (Tuesday the 13th), they are still producing around an inch to an inch and a quarter of rainfall per hour, and are expected to last a couple hours. This is enough to where street flooding is expected. Therefore, a Flood Advisory has been issued for the Bismarck/Mandan area until 5 pm CDT. UPDATE Issued at 918 AM CDT Wed Aug 14 2024 Areal coverage of showers and thunderstorms continues to expand in the southwest, while thundershowers have entered the southern James River Valley of ND. There are also isolated thunderstorms occurring in the north. Fortunately, thunderstorms aren't training as of now. However, flood concerns persist as areal coverage of showers and thunderstorms should continue to expand through the day. In addition, portions of the central, especially where the Flood Watch remains in effect, are likely to be impacted by multiple rounds of thunderstorms this afternoon. UPDATE Issued at 651 AM CDT Wed Aug 14 2024 645 AM CDT radar imagery shows convection increasing along a line from near Bowman to Rugby, with storm motion vectors roughly parallel to this boundary. Another batch of showers with embedded storms is pushing north through the James River Valley in northeast South Dakota and will soon be crossing the state line. CAMs continue to struggle with observed conditions, and there is still notable run- to-run inconsistency on timing, coverage, and intensity of storms. But all CAMs do show the increasing trend that is now starting to emerge on radar. Forecast expectations for today remain on track. && .DISCUSSION... Issued at 431 AM CDT Wed Aug 14 2024 A mid level shortwave trough will drift eastward across the region today, with a closed circulation forecast to develop around 700 mb. At the surface, lee troughing is forecast to shift into the Central Plains, with an inverted trough extending north through the Dakotas. Strong moisture transport on the downwind side of the trough axes will aid in providing lift and moisture for widespread thunderstorms across western and central North Dakota throughout the day. The highest chances for storms per CAM guidance shift from western North Dakota this morning to central North Dakota this afternoon, but CAMs do maintain a large degree of spread in finer details of both timing and coverage. The main concern with thunderstorms today is the potential for excessive rainfall. Most, if not all thermodynamic ingredients are supportive of this hazard. Precipitable water in the 1.5 to 2 inch range approaches climatological maximum (the BIS RAOB from yesterday evening sampled 1.81 in). Warm cloud depths are forecast in the 3000 to 4000 m range, with unusually high deep layer RH for this part of the country. CAMs have been consistently simulating areas of 2 to 4 inches of QPF, with pockets of +5". The 00Z HREF probability-matched mean QPF shows the highest potential for excessive rain from the Missouri River valley between Lakes Sakakawea and Oahe to the Devils Lake Basin and northern James River Valley, which is a slight northward shift from previous guidance. The one potential factor that could limit the number of flash flooding incidents today is the synoptic setup and its relation to storm motion. Exclusive examination of CAMs' reflectivity output implies a quick enough motion that would limit long durations of intense rainfall rates. This may partially be derived from the eastward progression of the low pressure system as a whole. In addition, the lack of a well-defined frontal boundary orthogonal to moisture transport does not favor training convection. However, forecast Corfidi vectors are 1) very short, especially in closer proximity to the forecast position of the closed mid level low over central North Dakota, and 2) neither orthogonal to the inverted surface trough nor parallel to the motion of the mid level trough. It is also curious that CAMs are showing a quicker progression of the system as a whole when most guidance is closing a mid level circulation, which theoretically slows a shortwave's progression. Yet another consideration on storm motion is that cold pool driven storm propagation should be limited today. This is all to say that while there are some merits to it, we don't fully buy into the quicker storm motions in recent CAMs. This analysis of the forecast combined with observed excessive rainfall along the I-94 corridor yesterday evening has prompted us to issue a Flood Watch for a large portion of central North Dakota, in effect from 9 AM to 10 PM CDT today. The northward shift in recent guidance led us to exclude counties south of the Interstate, though we cannot rule out localized flash flooding there. We also kept the northward extent of the watch south of Highway 2 in acknowledgement that the northward shift in guidance may be slightly over done and is a more recent development in model guidance. In addition to the excessive rain threat, a few storms may become strong to severe today. This potential seems greatly limited by deep layer shear only around 20 kts, but several CAMs have been simulating UH tracks that are indicative of at least strong storms. Southwest North Dakota may be a better target area for more of an isolated strong to severe storm this afternoon, where buoyancy and instability should be stronger. The low pressure system will slowly drift off to our east tonight into Thursday, but there is uncertainty on how quick the exit will be. Some recent guidance has trended more towards a strong deepening and stalling of the surface low over the Red River Valley late tonight into Thursday morning. Should this occur, central North Dakota would see a cloudier, rainier, breezier, and much cooler day on Thursday than what is currently being portrayed in the forecast. The favored synoptic pattern for the end of this week into next week can still be characterized by omega blocking, but there are stark contrasts among ensemble clusters that emerge after this weekend. Prior to next week, there is lower ensemble spread in the placement of the ridge axis from the Central Rockies to the Northern High Plains, with the thermal ridge inching closer to the state each day through Sunday, which has therefore emerged as the warmest day with forecast highs in the 80s statewide and closer to 90 along the Montana border. There is also a signal for a shortwave passage through the top of the ridge on Saturday, which the NBM carries 20 to 40 percent PoPs for in western North Dakota. The greater ensemble uncertainty for next week is related to the strength of longwave troughing from Hudson Bay to the Great Lakes, with both cooler and warmer solutions for the Northern Plains equally favored at this time. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 651 AM CDT Wed Aug 14 2024 Showers and thunderstorms are expected to become widespread across western and central North Dakota this morning and afternoon, with chances decreasing from west to east this evening through tonight. Any storm will be capable of producing torrential rainfall with IFR to LIFR visibility restrictions. Gusty winds cannot be ruled out with storms, but winds should otherwise be light and variable. MVFR to LIFR ceilings will prevail across most of western and central North Dakota this morning, with gradual improvement to VFR from west to east this afternoon, except at KJMS where low ceilings are more likely to prevail through the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM CDT /9 PM MDT/ this evening for NDZ019>023-025-034>037. && UPDATE...Telken DISCUSSION...Hollan AVIATION...Hollan
Hazardous weather outlook, Aug 14, 8:33 AM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 833 AM CDT Wed Aug 14 2024 NDZ019>023-025-034>037-151345- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman- 833 AM CDT Wed Aug 14 2024 /733 AM MDT Wed Aug 14 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight A Flood Watch is in effect from 9 AM to 10 PM CDT. See www.weather.gov/bis for details. Numerous thunderstorms are likely this morning through this evening. A few storms may become strong to severe, with hail up to quarter size, winds up to 60 mph, and very heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazards weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ001>005-009>013-017-018-031>033-040>048-050-051-151345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 833 AM CDT Wed Aug 14 2024 /733 AM MDT Wed Aug 14 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Numerous thunderstorms are likely this morning through this evening. A few storms may become strong to severe, with hail up to quarter size, winds up to 60 mph, and very heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazards weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Telken
In the hours before
Local storm report, Aug 14, 8:15 AM CDT, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
815 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM Rain 2 NE Bismarck 46.83N 100.75W
08/14/2024 M1.69 Inch Burleigh ND Trained Spotter
24 hour rain total. Small hail during heavy
rain yesterday.
&&
JAALocal storm report, Aug 14, 8:20 AM CDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
820 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM Rain 8 NE Crown Butte Lake 46.95N 100.98W
08/14/2024 M5.58 Inch Morton ND Public
Photo of rainfall totals near Harmon Lake.
&&
JAALocal storm report, Aug 14, 8:24 AM CDT, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
824 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM Rain 3 NNE Bismarck 46.84N 100.76W
08/14/2024 M2.90 Inch Burleigh ND NWS Employee
24 hour rainfall total. Small hail up to
0.50 inch diameter during heavy rainfall.
&&
JAALocal storm report, Aug 14, 9:09 AM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
909 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM Rain 1 NNW Bismarck 46.82N 100.80W
08/14/2024 E3.50 Inch Burleigh ND Public
24 hour rainfall Facebook report.
&&
JAALocal storm report, Aug 14, 10:04 AM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1004 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Rain 7 N Bismarck 46.91N 100.76W
08/14/2024 M2.50 Inch Burleigh ND NWS Employee
24 hour total.
&&Local storm report, Aug 14, 10:09 AM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1009 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM Rain 1 SE Mandan 46.82N 100.87W
08/14/2024 E1.50 Inch Morton ND Public
24 hour rainfall Facebook Report.
&&
JAAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:00 PM CDT | Special Weather Statement | BIS | Kidder | 30 min |
| Aug 13, 7:30 PM CDT | Special Weather Statement | BIS | Kidder | 30 min |
| Aug 13, 8:19 PM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 6 hr |
| Aug 14, 2:48 AM CDT | Flood Watch | BIS | Burleigh, Foster, Kidder, Mercer, Oliver, Sheridan and 2 more | 15 hr |
| Aug 14, 10:55 AM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 2 hr |
| Aug 14, 6:17 PM CDT | Special Weather Statement | BIS | Williams | 43 min |
Nearby
Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.